Illinois, 2014Tornadoes and Damaging Winds in Illinois, July 12, 2014
July 12, 2014 · NWS DVN · 8 events in 4 counties and zones
A disturbance moving across the region caused a warm front to lift northward across northwest Illinois during the late afternoon and evening. Thunderstorms moving eastward from Iowa produced strong gusty winds that resulted in damage to trees in far northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving across the region caused a warm front to lift northward across northwest Illinois during the late afternoon and evening. Thunderstorms moving eastward from Iowa produced strong gusty winds that resulted in damage to trees in far northwest Illinois. Farther to the south across Mercer and Henry Counties, a thunderstorm produced a series of 4 tornadoes causing damage to crops, trees, and an outbuilding. Heavy rain also fell along and north of Interstate 80 where 2 to 4 inches was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 12, 5:54 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 12, 5:54 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT SAT JUL 12 2014
.SYNOPSIS...
ISSUED AT 335 PM CDT SAT JUL 12 2014
SURFACE COLD FRONT LINKED TO DEEPENING UPPER LOW OVER CENTRAL CANADA
EXTENDED FROM WESTERN MN SOUTHWEST THROUGH N CENTRAL A TO SE NEB. A
PASSING MID LEVEL SHORTWAVE EMBEDDED IN THE CYCLONIC FLOW AROUND THE
UPPER LOW OVER CANADA WAS TRIGGERING WIDESPREAD SHOWERS AND A FEW
THUNDERSTORMS ACROSS WI...MN AND NORTHERN IA. FURTHER SOUTH...A
MESOSCALE BOUNDARY...ENHANCED BY OVERNIGHT RAINFALL AND DIFFERENTIAL
HEATING DUE TO LINGERING CLOUD COVER TODAY...WAS ROUGHLY SOUTH OF THE
I-80 CORRIDOR. TEMPERATURES WERE IN THE MID AND UPPER 80S WITH
DEWPOINTS WELL INTO THE MID 70S SOUTH OF THIS BOUNDARY...WITH
SLIGHTLY COOLER AND MARGINALLY LESS HUMID AIR TO THE NORTH. DESPITE
SURFACE CAPES AND MUCAPES SOARING WELL INTO THE RANGE OF 3500 TO
4000 J/KG SOUTH OF THIS AXIS...CONVECTION HAS YET TO FIRE OVER THE
FORECAST AREA. THIS MAY BE DUE TO A CAP OF WARM AIR AROUND 850 MB ON
THE 18Z SOUNDING...AND LACK OF A SIGNIFICANT MID LEVEL TRIGGER
AFFECTING THE AREA SO FAR.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 335 PM CDT SAT JUL 12 2014
CHALLENGES CENTER ON THUNDERSTORM POTENTIAL TONIGHT AND THREAT OF
BOTH SEVERE WEATHER AND HEAVY RAINFALL. THE AFOREMENTIONED CAP OF
WARM AIR IS PROGGED TO WEAKEN THIS EVENING AS THE TAIL END OF THE
IMPULSE OVER MN AND WI...CURRENTLY REACHING BACK INTO NW IA ADVANCES
SOUTHEAST TOWARD 00Z. THIS SHOULD BE ENOUGH TO TRIGGER THUNDERSTORMS
ALONG AND AHEAD OF THE ADVANCING COLD FRONT AND ALSO ALONG THE
CURRENT MESOSCALE BOUNDARIES IN EASTERN IA INTO NW IL. ENHANCED LOW
LEVEL HELICITY ALONG THESE BOUNDARIES...COMBINED WITH THE EXISTING
HIGH CAPE AND INCREASING DEEP LAYER SHEAR...MAY LEAD TO SUPERCELLS
AT THE ONSET...WHICH WILL HAVE A THREAT OF DAMAGING WIND AND
ISOLATED TORNADOES. THIS IS ROUGHLY DEPICTED BY HIGH RES CONVECTIVE
MODELS...WHICH DEMONSTRATE A TRANSITION FROM ISOLATED SUPERCELLS
AROUND 6 TO 7 PM...INTO A MORE LINEAR MODE THIS EVENING WITH STORMS
ALONG THE ADVANCING COLD FRONT...WHICH WOULD EXIT TO THE SOUTHEAST
BY 1 AM.
PW VALUES OF AROUND 150 PERCENT OF NORMAL WILL LEAD TO A THREAT OF
LOCALLY HEAVY RAINFALL WITH ANY STORMS. WITH THE LARGELY PROGRESSIVE
NATURE OF STORMS THIS EVENING...IMPACTS FROM HEAVY RAINFALL RATES
WILL BE MAINLY CONFINED AREAS THAT SAW HEAVY RAINFALL EARLIER THIS
MORNING. BASED ON SPOTTER REPORTS AND RADAR ESTIMATES...WIDESPREAD 1
TO 2 INCHES AND LOCALLY 2.5 INCHES OF RAIN FELL IN THE IOWA CITY AND
CEDAR RAPIDS CORRIDOR...OR ACROSS SOUTHERN BENTON...NORTHERN
IOWA...SOUTHERN LINN...MUCH OF JOHNSON...INTO WESTERN CEDAR
COUNTIES. THESE AREAS WILL BE WATCHED CLOSELY FOR A THREAT OF FLASH
FLOODING...BUT BASED ON ANTICIPATED STORM MODE AND THE PROGRESSIVE
NATURE OF THE SYSTEM...THE CONFIDENCE OF THIS THREAT IS NOT HIGH
ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS TIME.
OVERNIGHT INTO SUNDAY...THE COLD FRONT SINKS SOUTH TO SOUTHERN IL
AND CENTRAL MO BY MIDDAY WITH A SECONDARY REINFORCING COLD FRONT
INDICATED REACHING INTO EASTERN IA AND NORTHERN IL BY BY AFTERNOON.
THIS MAY TRIGGER AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS. WITH
THE REAL PUSH OF COOLER AND DRIER AIR NOT ARRIVING UNTIL AFTER THIS
BOUNDARY...WILL HAVE ANOTHER DAY WITH HIGHS IN THE LOWER TO MID
80S...BUT LESS OPPRESSIVE DEWPOINTS IN THE 60S.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 335 PM CDT SAT JUL 12 2014
FORECAST FOCUS ON DEEP VORTEX BRINGING UNSEASONABLY COOL AIR EARLY
THIS WEEK THEN SLOWLY MODERATING TEMPERATURES. MUCH OF THE WEEK ALSO
LOOKS DRY AS LARGE HIGH PRESSURE DOMINATES. RECORD LOWS ARE POSSIBLE
EARLY TUESDAY.
MONDAY...DEEP VORTEX ORIGINATING OUT OF THE ARCTIC WILL PLUNGE DUE
SOUTH INTO THE GREAT LAKES REGION. A STRONG COLD FRONT WILL SWEEP
ACROSS THE CWA BRINGING WITH IT A CHANCE OF SHOWERS AND
THUNDERSTORMS. AT THIS POINT IN THE GAME THE HEAVIEST QPF APPEARS TO
REMAIN SOUTH OF THE DVN CWA. BEHIND THE FRONT NORTHWEST WINDS WILL
GUST TO 25 MPH USHERING UNSEASONABLY COOL AIR INTO THE CWA. HIGH
TEMPERATURES WILL RANGE FROM AROUND 70 NW TO THE UPPER 70S SE.
MONDAY NIGHT AND TUESDAY...THIS WILL BE WHEN THE COOL AIRMASS WILL
BE FELT THE MOST WITH THE UPPER LOW OVER THE GREAT LAKES. RECORD
LOWS ARE IN JEOPARDY EARLY TUESDAY. 850 MB TEMPERATURES DROP TO +5
TO +6C AND WITH THE COLD POCKET ALOFT AND STEEP LAPSE RATES THERE
WILL BE A CHANCE OF INSTABILITY SHOWERS...ESPECIALLY TUESDAY
AFTERNOON IN OUR NORTHEAST CWA. MINIMUM TEMPERATURES MONDAY NIGHT
SHOULD PLUMMET INTO THE UPPER 40S TO LOWER 50S. HIGHS ON TUESDAY
WILL ONLY BE IN THE UPPER 60S TO LOWER 70S. THESE READINGS ARE
TYPICALLY WHAT YOU WOULD SEE IN EARLY OCTOBER. WHAT IS TRULY
REMARKABLE IS THE FACT THAT THIS MAJOR COOL DOWN IS OCCURRING DURING
WHAT IS NORMALLY THE HOTTEST TIME OF THE YEAR!
WEDNESDAY THROUGH THURSDAY...DEEP TROUGH WILL GRADUALLY SHIFT TO THE
EAST BUT SPRAWLING HIGH PRESSURE WILL BRING DELIGHTFUL MID JULY
WEATHER TO THE MIDWEST. CLEAR NIGHTS AND SUNNY DAYS WILL ALLOW FOR
AFTERNOON HIGHS IN THE 70S WITH LOWS IN THE 50S.
FRIDAY INTO NEXT WEEKEND...UPPER FLOW BECOMES MORE ZONAL WITH
INCREASING TEMPERATURES AND HUMIDITY. HIGHS WILL PUSH TO AROUND 80
ON FRIDAY AND IN THE LOWER 80S ON SATURDAY...BUT THIS IS STILL A BIT
BELOW NORMAL. THE NEXT CHANCE OF THUNDERSTORMS APPEAR TO ARRIVE
MAINLY LATE IN THE WEEKEND.
HAASE
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 645 PM CDT SAT JUL 12 2014
SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE AREA INTO THE
OVERNIGHT AS A FRONT AND WEAK LOW PRESSURE SYSTEM PASS. MVFR
TO IFR CONDITIONS CAN BE EXPECTED WITH ANY STORMS. OVERNIGHT
WILL LIKELY SEE SOME STRATUS AND FOG WITH ABUNDANT LOW LEVEL
MOISTURE... WITH MVFR TO LOCALLY IFR CONDITIONS. EXPECT CONDITIONS
TO IMPROVE TO VFR ALL SITES ON SUNDAY. SECONDARY FRONT APPROACHING
IN THE AFTERNOON MAY SPARK SOME SHOWERS AND ISOLD STORMS... BUT
CONFIDENCE TOO LOW FOR INCLUSION ATTIM.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...HAASE
AVIATION...05
Hazardous weather outlook, Jul 12, 3:02 AM CST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT SAT JUL 12 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
402 AM CDT SAT JUL 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA. THE PRIMARY THREATS ARE DAMAGING WIND
AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.
THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 12, 5:22 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HEAVY RAIN 1 W NORTH LIBERTY 41.74N 91.63W
07/12/2014 M1.10 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL IN PAST HOUR
&&
TERRYSLocal storm report, Jul 12, 5:39 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST DEWITT 41.82N 90.55W
07/12/2014 M56 MPH CLINTON IA DEPT OF HIGHWAYS
56 MPH GUST RECORDED AT HIGHWAY 61 RWIS SITE.
&&Local storm report, Jul 12, 6:45 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD NORTH LIBERTY 41.74N 91.61W
07/12/2014 JOHNSON IA LAW ENFORCEMENT
WATER COVERING DUBUQUE STREET SOUTH OF NORTH LIBERTY.
&&
HAASELocal storm report, Jul 12, 7:00 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 1 N IOWA CITY MUNICIPAL 41.65N 91.55W
07/12/2014 E0.88 INCH JOHNSON IA TRAINED SPOTTER
0612 PM HEAVY RAIN CAMANCHE 41.79N 90.28W
07/12/2014 M0.78 INCH CLINTON IA CO-OP OBSERVER
RAINFALL IN 30 MINUTE PERIOD FROM 530-6 PM
0800 PM HEAVY RAIN 1 ESE PEOSTA 42.44N 90.84W
07/12/2014 M1.05 INCH DUBUQUE IA TRAINED SPOTTER
RAINFALL IN 20 MINUTES
&&
TERRYSLocal storm report, Jul 12, 7:08 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 NE NORTH LIBERTY 41.75N 91.60W
07/12/2014 M2.56 INCH JOHNSON IA COCORAHS
RAINFALL IN PAST 3 HOURS. STORM SEWERS UNABLE TO KEEP UP
WITH RAINFALL AND WATERH IS BACKING UP INTO YARDS AND
STREETS
&&
TERRYSLocal storm report, Jul 12, 7:43 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HEAVY RAIN 2 NE MUSCATINE 41.44N 91.04W
07/12/2014 M1.65 INCH MUSCATINE IA CO-OP OBSERVER
RAINFALL IN A 15 MINUTE PERIOD
0840 PM HEAVY RAIN TIPTON 41.77N 91.13W
07/12/2014 E2.50 INCH CEDAR IA PUBLIC
RELAYED BY BROADCAST MEDIA
&&
TERRYSThunderstorm Wind, Carroll
- When
- July 12, 7:46 PM CST
- Where
- Carroll County, Mt Carroll
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.100, -89.980
Several trees and power lines were downed by gusty winds. One tree damaged 4 vehicles when it fell, and another tree fell on the roof of theater offices.
Thunderstorm Wind, Stephenson
- When
- July 12, 7:48 PM CST
- Where
- Stephenson County, Loran
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.230, -89.920
Emergency Manager also reported winds sustained at 45 mph.
Thunderstorm Wind, Carroll
- When
- July 12, 8:00 PM CST
- Where
- Carroll County, 5.16 mi NW of Lanark
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -89.890
A trained spotter estimated thunderstorm winds gusting to 60 mph.
Tornado, Mercer
- When
- July 12, 8:20 PM CST to 8:21 PM CST
- Where
- Mercer County, 0.66 mi NNW of Aledo Mercer Co Arpt to 0.69 mi S of Gingle Corners
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 41.258, -90.736
This EF-0 tornado with peak winds of 75 mph produced damage primarily to corn crops.
Tornado, Mercer
- When
- July 12, 8:30 PM CST to 8:40 PM CST
- Where
- Mercer County, 3.21 mi NW of Old Gilchrist to 0.31 mi NE of Matherville
- Rating
- EF1
- Path length
- 3.7 mi
- Path width
- 100 yd
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.267, -90.667
This tornado was rated EF-1 with a peak wind of 105 mph. Along its 3.6 mile path, this tornado crossed the roadway in several locations causing damage to crops, power poles and lines as well as to trees. Some branches were 1 to 3 inches in diameter and some tree trunks snapped off.
Thunderstorm Wind, Mercer
- When
- July 12, 8:32 PM CST
- Where
- Mercer County, 0.86 mi SW of Matherville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.260, -90.610
The public that a large tree was uprooted.
Tornado, Mercer
- When
- July 12, 8:46 PM CST to 8:55 PM CST
- Where
- Mercer County, 2.61 mi WNW of Griffin to 1.72 mi SSE of Cable
- Rating
- EF1
- Path length
- 2.78 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 41.239, -90.529
This tornado was rated EF-1 with peak winds of 100 mph. Along its 2.78 mile path length, this tornado produced mainly crop and tree damage with numerous 1 to 3 inch tree limbs down as well as several large tree trunks snapped off. An outbuilding was also destroyed.
Tornado, Henry
- When
- July 12, 9:00 PM CST to 9:01 PM CST
- Where
- Henry County, 2.56 mi WNW of Alpha to 2.19 mi NW of Alpha
- Rating
- EF1
- Path length
- 0.66 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 41.214, -90.426
This tornado was rated EF-1 with peak winds of 105 mph. Its path length was less than a mile. Several large trees were blown over along both sides of the road with other trees snapped off and some crop damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Colorado, July 12, 20141 death · 4 injured · $50,000 · 3 events
- Flash Flooding and Flooding in Illinois, July 12, 2014$49 million · 8 events
- Flash Flood and Flood in Illinois, July 12, 2014$500,000 · 2 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$350,000 · 5 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$125,000 · 5 events
- Damaging Wind in Wisconsin, July 12, 2014$70,000 · 87 kt wind · 1 event
- Tornado and Flash Flooding in Colorado, July 12 to 16, 2014EF0 · 12 events
- Hail and Damaging Winds in South Dakota, July 12, 20141.75 in hail · 6 events
- Damaging Winds in Illinois, July 12, 201450 kt wind · 6 events
- Hail and Damaging Winds in Iowa, July 12, 201461 kt wind · 5 events
- Hail in Kansas, July 12, 20141 in hail · 3 events
- Flash Flood and Damaging Wind in Colorado, July 12, 2014$10,000 · 75 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533068, 533060, 533063, 533090, 533105, 533062, 533109, 533112.